Florida, 2002Hail and Damaging Winds in Florida, March 12, 2002
March 12, 2002 · NWS TAE · 5 events in 3 counties and zones
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $377,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 12, 1:45 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 12, 1:45 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST TUE MAR 12 2002
SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH
OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW
NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF
ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED
BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS
RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS
ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING
WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE
TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY
FLOW IN WARM SECTOR W/ TEMPS IN THE 70S.
MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD
TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST
THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED,
REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO
MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT
ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO
WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED
PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING
NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE
RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY
FLOW.
FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR
TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF
NGM/AVN MOS GUIDANCE TEMPS PREFERRED.
EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT
DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING
N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS
INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR
AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT
W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES
ABOVE NORMAL.
MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW
AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW.
WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY
THU & CONTINUE INTO THE UPCOMING WEEKEND.
FIRE WEATHER: NO CONCERNS.
PRELIM NUMBERS:
TLH 055/075 048/079 8000
PFN 057/070 053/075 7000
DHN 054/073 051/077 7000
ABY 055/072 050/078 8000
VLD 057/075 050/080 8000=
.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.
MAJ
In the hours before
Special weather statement, Mar 12, 11:00 AM EST, 4 hours 36 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-122100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EST TUE MAR 12 2002
AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW PRESSURE AND A COLD
FRONT FROM MISSISSIPPI TO THE WESTERN GULF WILL MOVE EAST ACROSS THE
GULF COAST STATES DURING THE NEXT 24 HOURS. AS THIS SYSTEM
APPROACHES THE TRI-STATE AREA LATER TODAY...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE PRECIPITATION WILL END
FROM WEST TO EAST OVERNIGHT.
THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY MOIST AND
UNSTABLE. WHILE A FEW OF THE THUNDERSTORMS MAY BRIEFLY REACH SEVERE
LIMITS WITH DAMAGING WINDS...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. IN ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL. AMOUNTS ACROSS THE TRI-STATE AREA AVERAGE
AROUND AN INCH...WITH ISOLATED AMOUNTS OF TWO INCHES POSSIBLE. WITH
THE GROUND ALREADY SATURATED FROM TORRENTIAL RAINS OVER A WEEK
AGO...HEAVY RAINS MAY CAUSE MINOR FLOODING IN THE NORMALLY
FLOOD-PRONE AREAS.
EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS SHOULD MONITOR UPDATED
FORECASTS FROM THE NATIONAL WEATHER SERVICE.
OVER THE COASTAL WATERS...SOME OF THE THUNDERSTORMS COULD PRODUCE
STRONG GUSTY WINDS...FREQUENT CLOUD-TO-WATER LIGHTING AND ROUGH
SEAS. THEREFORE...BOATERS ARE ADVISED TO STAY TUNED TO NOAA WEATHER
RADIO FOR POSSIBLE SPECIAL MARINE WARNINGS AND STATEMENTS.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
MAJ
Thunderstorm Wind, Bay
- When
- March 12, 3:36 PM EST
- Where
- Bay County, Bayou George
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.267, -85.533
A double wide trailer was destroyed, a roof was blown off a house, and trees were toppled. Reported by the Panama City News Herald.
Hail, Bay
- When
- March 12, 3:45 PM EST
- Where
- Bay County, Southwest Portion
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.250, -85.833
Dime size hail near the coast. Reported by the Bay County EMA.
Thunderstorm Wind, Bay
- When
- March 12, 3:45 PM EST
- Where
- Bay County, Southwest Portion
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.250, -85.833
Trees down at Sand Hill. Reported by the Bay County EMA.
Thunderstorm Wind, Jackson
- When
- March 12, 3:45 PM EST
- Where
- Jackson County, Marianna Muni Arpt
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.833, -85.183
The roof of an airport hanger was blown off and destroyed a nearby plane. A platform in front of a car dealership fell across power lines on Lafayette Street. Reported by the Jackson County EMA.
Thunderstorm Wind, Gulf
- When
- March 12, 4:40 PM EST
- Where
- Gulf County, Northeast Portion
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.083, -85.183
A building was destroyed. Reported by the Gulf County Sheriff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 12, 20021 death · 1 event
- Lightning Strike in Louisiana, March 12, 2002$10 million · 1 event
- Damaging Winds in Georgia, March 12, 2002$101,000 · 2 events
- Hail and Damaging Winds in Florida, March 12, 2002$30,000 · 0.75 in hail · 4 events
- Damaging Wind in Florida, March 12, 2002$20,000 · 50 kt wind · 1 event
- Dense Fog in Oklahoma, March 12, 20029 events
- High Surf in California, March 12, 20021 injured · 1 event
- Hail in Mississippi, March 12, 20020.88 in hail · 8 events
- Hail in Georgia, March 12, 20021.75 in hail · 6 events
- Heavy Snow in Idaho, March 12 to 13, 20025 events
- Hail in Texas, March 12, 20020.75 in hail · 2 events
- Damaging Winds in Florida, March 12, 2002$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285639, 5285640, 5285641, 5285642, 5285643.